Haldol and akathisia

  1. 0
    Hello, all!

    I work on a hospice inpatient unit. We recently admitted a pt. with intractable nausea and vomiting due to abd. mets. She was on haldol and reglan, which improved the n/v dramatically, but became much more anxious and quite restless after a few days.

    The anxiety was likely situational ... she is terminally ill and actually asked the doctor to not tell her information that would frighten her ... she pretty much did not want to talk about her illness at all.

    The part that concerned me was her increasing restlessness. On report on Friday, I heard that she kept getting up and down from the bed to the couch all day, complaining that she could not get comfortable. When I saw her, she was lying in bed and her legs were moving non-stop ... no rigidity or cogwheeling, only a slight dysarthria/dysphagia in that it was difficult to swallow her pills - kept rolling them around in her mouth as though it was difficult for her to get them to the back of her throat to swallow. On the other hand, she had no problems with meals and showed no evidence of aspiration. Her main complaint was that she could not relax and calm down enough to sleep. SL Ativan was ineffective in helping her to relax or sleep.

    It was the non-stop movement of her legs that got me wondering. I was with her for about 10 minutes, all told and they never stopped moving.

    I called the doc and got an order for benadryl ... 2 birds with one stone: a little sedation and, if akathisia was the problem, a little relief for that as well. The doc thought the haldol dose was too low to have caused any SEs, but I've learned that with neuroleptics, anything's possible.

    The question is, is akathisia dose related or more of a hypersensitivity reaction?

    BTW, the benadryl worked beautifully ... a good night's sleep and less restless the next day.
  2. Get our hottest nursing topics delivered to your inbox.

  3. 4,769 Visits
    Find Similar Topics
  4. 3 Comments so far...

  5. 0
    Akathisia is dose related, I believe, but not rxn based. Anytime you are taking Haldol there is always a risk of developing EPS sx.
  6. 0
    The akathesia could also be related to the Reglan or the combination of the two...either way the Benadryl is a good med for taking care of it!
  7. 0
    The akathisia is a lil bit side effect of Haldol, since it causes Parkinsonism.


Top